Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 74, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at May 29, 2008, 4:45 PM MDT for Cherry County, Nebraska. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2008, 4:45 PM MDT (22:45 UTC)
- Expired
- May 29, 2008, 5:30 PM MDT
- In force
- 45 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
County Cherry County, NE
The radar
The North Platte radar (KLNX), 70 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 4:45 PM MDT | HAIL 0.88 | 22 Nne Hyannis, NE | |
| May 29, 4:45 PM MDT | HAIL 0.88 | 27 Nne Hyannis, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 12:33 PM MDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.8 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 791 J/kg
- Mixed-layer CIN
- -191 J/kg
- Mixed-layer LCL
- 751 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 181 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLBF 292245 SVRLBF NEC031-292330- /O.NEW.KLBF.SV.W.0074.080529T2245Z-080529T2330Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 445 PM MDT THU MAY 29 2008 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL CHERRY COUNTY IN NORTH CENTRAL NEBRASKA... * UNTIL 530 PM MDT/630 PM CDT/ * AT 444 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR ROUND LAKE...OR 35 MILES NORTHWEST OF MULLEN...AND MOVING EAST AT 53 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SPECKEL MEIR LAKE BY 455 PM MDT... HIGHWAY 97 CROSSING THE NORTH LOUP RIVER AND HIGHWAY 97 CROSSING BIG CREEK BY 515 PM MDT... A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM MDT THURSDAY EVENING/900 PM CDT THURSDAY EVENING/ FOR WESTERN NEBRASKA. LAT...LON 4259 10079 4217 10077 4222 10166 4260 10163 TIME...MOT...LOC 2245Z 271DEG 46KT 4239 10152 $$ 13
1 follow-up statement
000 WWUS53 KLBF 292305 SVSLBF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 605 PM CDT THU MAY 29 2008 NEC031-292330- /O.CON.KLBF.SV.W.0074.000000T0000Z-080529T2330Z/ CHERRY NE- 505 PM MDT THU MAY 29 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT/630 PM CDT/ FOR CENTRAL CHERRY COUNTY... AT 502 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES EAST OF SPECKEL MEIR LAKE...OR 25 MILES NORTH OF MULLEN...MOVING EAST AT 45 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... HIGHWAY 97 CROSSING BIG CREEK...HIGHWAY 97 CROSSING THE NORTH LOUP RIVER AND 9 MILES NORTH OF HIGHWAY 97 MILE MARKER 80 BY 515 PM MDT... 8 MILES SOUTH OF HIGHWAY 97 MILE MARKER 100 BY 520 PM MDT... A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM MDT THURSDAY EVENING/900 PM CDT THURSDAY EVENING/ FOR WESTERN NEBRASKA. LAT...LON 4259 10079 4217 10077 4222 10166 4260 10163 TIME...MOT...LOC 2305Z 275DEG 43KT 4237 10117 $$ 13
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 1:55 PM MDT, 2 hours 50 minutes earlier.
Area forecast discussion, May 29, 1:55 PM MDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 255 PM CDT THU MAY 29 2008 .DISCUSSION... INITIAL STRONG CONVECTION HAS BEGUN IN HITCHCOCK COUNTY INTO HAYES COUNTY. TORNADO WATCHES IN EFFECT FOR ALL OF WRN AND NCTRL UNTIL 02-03Z. A SFC LOW IN NERN CO IS FORECAST TO DEEPEN NEAR THE TRI STATE BORDER WITH BACKED SFC WINDS POSSIBLE NEAR AND EAST OF HWY 83 EAST ACROSS SRN CUSTER COUNTY. AN INVERTED TROUGH EXTENDING NORTHEAST INTO CENTRAL SOUTH DAKOTA...AND A WARM FRONT ARCHING NORTHEAST FROM THE LOW INTO NORTHEAST NEBRASKA. MODERATELY STRONG 0-6 KM BULK SHEAR 40-60 KT AND LARGE INSTABILITY WILL DICTATE SUPERCELLS. THESE CELLS SHOULD CONGEAL INTO AN MCS OR TWO WITH FLASH FLOODING A CONCERN...ESPECIALLY ACROSS THE NERN COUNTIES. THE UPPER ELKHORN BASIN RECEIVED AS MUCH AS 2-4 INCHES AND THE ELKHORN NEAR ONEILL WAS ALREADY OUT OF BANK THIS MORNING WITH SUBSTANTIALLY STANDING WATER. ANY ADDITIONAL HEAVY RAINFALL THIS EVENING COULD MAKE FLOODING SIGNIFICANT AND WILL NEED TO MONITOR CLOSELY. ON FRIDAY...MAINLY DRY WITH HIGHS IN THE UPPER 70S AND LOWER 80S. ONLY A SLIGHT CHC FOR SHOWERS/THUNDERSTORMS ACROSS FAR NRN COUNTIES. ON SATURDAY...MID/UPR LVL RIDGE AXIS IS FCST TO SHIFT OUT ONTO THE HIGH PLAINS...WITH LEE SFC TROUGH BEGINNING TO DEVELOP. UPR LVL PATTERN THEN TRANSITIONS TO MODERATELY FAST SOUTHWESTERLY FLOW. AS MOISTURE TRANSPORT STRENGTHS OVER THE WESTERN HALF OF THE CWA...ELEVATED THUNDERSTORMS AGAIN APPEAR POSSIBLE SATURDAY NIGHT. BEYOND...WX WILL REMAIN UNSETTLED AS UPPER RIDGE TO OUR SOUTH IS FLATTENED BY FAST MID AND UPPER FLOW ACROSS THE NRN PLAINS. FREQUENT RIDGE RUNNER DISTURBANCES WITH BE FAVORABLE FOR NOCTURNAL MCS DEVELOPMENT AND CONTINUED HEAVY RAINFALL THREAT AND POSSIBLE FLASH FLOODING. SEVERE CONVECTIVE THREAT WILL BECOME BETTER DEFINES AS THE DAYS APPROACH. && .AVIATION... CIGS HAVE LIFTED TO VFR CONDITIONS OVER A MAJORITY OF THE REGION...WITH THE EXCEPTION OVER FAR NORTH CENTRAL NEBRASKA AND POINTS EAST WHERE MVFR CONDITIONS ARE PERSISTING WITH CIG HGHTS. IFR/MVFR AND ISOLATED LIFR CONDITIONS MAY BE POSSIBLE OVER THE REGION THIS EVENING AS STRONG TO SEVERE THUNDERSTORMS...SOME WITH VERY GUSTY WINDS...LARGE HAIL AND HEAVY RAINFALL TRACK ACROSS WESTERN AND NORTH CENTRAL NEBRASKA. FLIGHT CONDITIONS WILL BE QUITE DANGEROUS NEAR THESE STORMS AND SHOULD BE WELL AVOIDED. AS THE CONVECTIVE SYSTEM MOVES EAST BY THE EARLY MORNING HOURS...VFR CONDITIONS SHOULD BE IN PLACE THROUGH FRIDAY. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. && KAR/13
Hazardous weather outlook, May 29, 2:46 PM MDT, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 346 PM CDT THU MAY 29 2008 NEZ004>010-022>029-035>038-056>059-069>071-094-302100- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 346 PM CDT THU MAY 29 2008 /246 PM MDT THU MAY 29 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. STRONG TO SEVERE THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE ACROSS ALL OF WESTERN AND NORTH CENTRAL NEBRASKA LATE THIS AFTERNOON AND EVENING. THE GREATEST THREAT AREA FOR WIDESPREAD SEVERE WEATHER WILL BE ALONG AND EAST OF A LINE FROM NEAR HAYES CENTER...TO NORTH PLATTE...TO ARNOLD...TO BASSETT. IN THIS AREA VERY LARGE HAIL TO THE SIZE OF BASEBALLS...ISOLATED TORNADOES...DAMAGING WIND GUSTS...AND FLOODING RAINS ARE LIKELY. THIS IS A POTENTIALLY DANGEROUS SITUATION...PLEASE BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS THIS AFTERNOON. AREAS WEST OF THIS LINE SEVERE THUNDERSTORM DEVELOPMENT SHOULD BE MORE ISOLATED TO WIDELY SCATTERED...WITH THE MAIN THREAT COMING IN THE FORM OF LARGE HAIL AND DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORM CHANCES RETURN SATURDAY NIGHT THROUGH THURSDAY. LATER OUTLOOKS WILL REFINE DETAILS CONCERNING SEVERE THUNDERSTORM POTENTIAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS MUCH OF WESTERN AND NORTH CENTRAL NEBRASKA AND ARE ASKED TO REMAIN ALERT AND READY FOR ACTIVATION THROUGH THE EVENING HOURS. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/LBF(ALL LOWERCASE) 13
In the hours before
Local storm report, May 29, 4:01 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
501 PM CDT THU MAY 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 27 S AINSWORTH 42.16N 99.86W
05/29/2008 E0.88 INCH BROWN NE PUBLIC
&&
MBYRDLocal storm report, May 29, 4:03 PM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NORTH PLATTE NE
503 PM CDT THU MAY 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 AM FLASH FLOOD PAGE 42.40N 98.42W
05/29/2008 HOLT NE CO-OP OBSERVER
WATER REPORTED OVER COUNTY ROAD S45A NORTH OF PAGE. ROAD
IS NOT PASSABLE BY AUTOMOBILE.
0505 AM FLASH FLOOD ONEILL 42.46N 98.65W
05/29/2008 HOLT NE CO-OP OBSERVER
WATER REPORTED OVER A GRAVEL COUNTY ROAD EAST OF ONEILL.
OBSERVER REPORTS 3.93 INCHES OF RAIN IN ONEILL.
0634 AM HEAVY RAIN ONEILL 42.46N 98.65W
05/29/2008 E4.00 INCH HOLT NE CO-OP OBSERVER
COOP OBSERVER REPORTED HIGHWAY 108 FROM ONEILL TO 15
MILES EAST TRAVEL IS NOT RECCOMMENDED DUE TO WATER OVER
THE ROADWAY.
0240 PM HAIL 12 S HAYES CENTER 40.34N 101.02W
05/29/2008 E0.75 INCH HITCHCOCK NE PUBLIC
0300 PM HAIL 6 E HAYES CENTER 40.51N 100.91W
05/29/2008 E1.75 INCH HAYES NE LAW ENFORCEMENT
0314 PM HAIL 15 S MAYWOOD 40.44N 100.62W
05/29/2008 M1.75 INCH FRONTIER NE TRAINED SPOTTER
HAIL WAS STILL ONGOING AT TIME OF REPORT.
0325 PM HAIL 7 NE WELLFLEET 40.82N 100.64W
05/29/2008 E2.50 INCH LINCOLN NE PUBLIC
0326 PM HAIL 9 S CURTIS 40.50N 100.51W
05/29/2008 E1.00 INCH FRONTIER NE TRAINED SPOTTER
SHEETS OF HEAVY RAIN ALSO REPORTED BY TRAINED SPOTTER.
0327 PM HAIL 9 S CURTIS 40.50N 100.51W
05/29/2008 M1.75 INCH FRONTIER NE TRAINED SPOTTER
HAIL UP TO GOLF BALL SIZE LASTED FOR 10 MINUTES WITH
LOCALLY HEAVY RAIN.
0334 PM HAIL 4 W STOCKVILLE 40.53N 100.46W
05/29/2008 M1.00 INCH FRONTIER NE LAW ENFORCEMENT
0404 PM HAIL 8 NNE BRADY 41.13N 100.31W
05/29/2008 E1.75 INCH LINCOLN NE PUBLIC
0404 PM HAIL 15 SW STOCKVILLE 40.38N 100.59W
05/29/2008 E0.88 INCH FRONTIER NE PUBLIC
0410 PM HAIL 24 WNW OCONTO 41.27N 100.19W
05/29/2008 E1.00 INCH CUSTER NE PUBLIC
0432 PM HAIL 9 S CURTIS 40.50N 100.51W
05/29/2008 M1.50 INCH FRONTIER NE TRAINED SPOTTER
0432 PM FLASH FLOOD 9 S CURTIS 40.50N 100.51W
05/29/2008 FRONTIER NE TRAINED SPOTTER
FLASH FLOODING REPORTED BY SPOTTER AT THIS LOCATION WITH
ALREADY SATURATED GROUND FROM PRIOR STORMS.
0450 PM HAIL 27 S AINSWORTH 42.16N 99.86W
05/29/2008 E0.88 INCH BROWN NE PUBLIC
&&
CARMELLocal storm report, May 29, 4:06 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
506 PM CDT THU MAY 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL 6 SSW EUSTIS 40.58N 100.07W
05/29/2008 E1.00 INCH FRONTIER NE PUBLIC
&&
MBYRDLocal storm report, May 29, 4:10 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
510 PM CDT THU MAY 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL 20 N ELLSWORTH 42.35N 102.29W
05/29/2008 E1.00 INCH SHERIDAN NE PUBLIC
&&
CARMELLocal storm report, May 29, 4:18 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
518 PM CDT THU MAY 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM HAIL 4 S LONG PINE 42.48N 99.70W
05/29/2008 E1.75 INCH BROWN NE PUBLIC
&&
MBYRDLocal storm report, May 29, 4:39 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
539 PM CDT THU MAY 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM HAIL BASSETT 42.58N 99.54W
05/29/2008 M1.00 INCH ROCK NE LAW ENFORCEMENT
&&
CARMELThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 10:06 PM MDT | Severe Thunderstorm Warning | LBF | Garden | 39 min |
| May 29, 12:42 AM MDT | Flash Flood Warning | LBF | Holt, Rock | 4 hr |
| May 29, 8:05 AM MDT | Flash Flood Watch | LBF | Blaine, Boyd, Brown, Custer, Frontier, Garfield and 8 more | 18 hr |
| May 29, 9:34 AM MDT | River Flood Warning | LBF | Holt, Rock | 53 hr |
| May 29, 1:32 PM MDT | Severe Thunderstorm Warning | LBF | Frontier, Hayes | 43 min |
| May 29, 2:09 PM MDT | Tornado Warning | LBF | Frontier | 51 min |
| May 29, 2:16 PM MDT | Severe Thunderstorm Warning | LBF | Frontier, Hayes, Lincoln | 44 min |
| May 29, 2:45 PM MDT | Flash Flood Warning | LBF | Frontier | 6 hr |
| May 29, 2:46 PM MDT | Severe Thunderstorm Warning | LBF | Custer, Lincoln | 44 min |
| May 29, 2:50 PM MDT | Tornado Warning | LBF | Frontier | 27 min |
| May 29, 3:08 PM MDT | Severe Thunderstorm Warning | LBF | Sheridan | 52 min |
| May 29, 3:19 PM MDT | Severe Thunderstorm Warning | LBF | Frontier, Hayes | 56 min |
| May 29, 3:26 PM MDT | Severe Thunderstorm Warning | LBF | Blaine, Brown | 49 min |
| May 29, 3:48 PM MDT | Severe Thunderstorm Warning | LBF | Sheridan | 42 min |
| May 29, 4:07 PM MDT | Severe Thunderstorm Warning | LBF | Brown, Rock | 38 min |
| May 29, 4:13 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Sheridan | 32 min |
| May 29, 4:13 PM MDT | Severe Thunderstorm Warning | LBF | Blaine, Brown | 47 min |
| May 29, 4:22 PM MDT | Severe Thunderstorm Warning | LBF | Brown, Loup, Rock | 38 min |
| May 29, 4:41 PM MDT | Severe Thunderstorm Warning | LBF | Boyd, Holt, Keya Paha, Rock | 22 min |
| May 29, 4:48 PM MDT | Flash Flood Warning | LBF | Holt | 6 hr |
| May 29, 4:50 PM MDT | Severe Thunderstorm Warning | LBF | Boyd, Holt | 40 min |
| May 29, 4:59 PM MDT | Severe Thunderstorm Warning | LBF | Holt, Loup, Rock | 46 min |
| May 29, 5:31 PM MDT | Severe Thunderstorm Warning | LBF | Holt | 44 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.